Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 57, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jun 16, 1997, 9:01 PM CDT for Irion County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 1997, 9:01 PM CDT (02:01 UTC)
- Expired
- Jun 16, 1997, 10:05 PM CDT
- In force
- 64 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Irion County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:35 PM CDT | Tornado F0 | Mertzon, TX | A tornado was sighted near the community of Arden. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3456 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 170202 RRA TORSJT TXC235-170305- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 901 PM CDT MON JUN 16 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1005 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...IRION COUNTY AT 900 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 18 MILES WEST OF MERTZON MOVING EAST AT 30 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...MERTZON AND SHERWOOD. IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HAN~DS. 15
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 16, 8:45 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 16, 8:45 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 840 PM CDT MON JUN 16 1997 DISCUSSION DELAYED BY SEVERE WEATHER. POSSIBLE REDEVELOPMENT OF STORMS UNTIL DRY LINE OUT OF OUR CWA. THOSE STORMS CURRENTLY ACTIVE ARE REPORTED BY SPOTTERS TO HAVE CONSIDERABLE ROTATION.
In the hours before
Special weather statement, Jun 16, 8:25 PM CDT, 36 minutes before
TXZ140-170200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 825 PM CDT MON JUN 16 1997 ...THE TORNADO WARNING FOR BROWN COUNTY EFFECTIVE UNTIL 850 PM HAS BEEN CANCELLED... THE THUNDERSTORM WHICH MOVED ACROSS EASTERN BROWN COUNTY WHICH HAD A POSSIBLE DEVELOPING TORNADO HAD WEAKENED AND MOVED EAST INTO COMMANCHE COUNTY. THUS THE TORNADO WARNING FOR COMMANCHE COUNTY HAS BEEN CANCELLED. OTHER STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THIS EVENING...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. STAY TUNED TO THIS STATION AND BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:00 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 50 min |
| Jun 16, 7:21 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 64 min |
| Jun 16, 7:27 PM CDT | Tornado Warning | SJT | Fisher | 33 min |
| Jun 16, 7:45 PM CDT | Tornado Warning | SJT | Jones | 50 min |
| Jun 16, 7:47 PM CDT | Severe Thunderstorm Warning | SJT | Callahan | 48 min |
| Jun 16, 8:03 PM CDT | Tornado Warning | SJT | Brown | 47 min |
| Jun 16, 8:11 PM CDT | Tornado Warning | SJT | Fisher | 64 min |
| Jun 16, 8:13 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 62 min |
| Jun 16, 8:34 PM CDT | Tornado Warning | SJT | Jones | 46 min |
| Jun 16, 8:49 PM CDT | Flash Flood Warning | SJT | Irion | 3 hr |
| Jun 16, 9:21 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 64 min |
| Jun 16, 9:39 PM CDT | Tornado Warning | SJT | Tom Green | 66 min |
| Jun 16, 9:48 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 62 min |
| Jun 16, 10:04 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Schleicher | 76 min |
| Jun 16, 10:19 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 76 min |
| Jun 16, 10:22 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 78 min |
| Jun 16, 10:52 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 63 min |
| Jun 16, 11:33 PM CDT | Tornado Warning | SJT | Sutton | 92 min |
| Jun 16, 11:49 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 46 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.